Frequently Asked Questions
Recovering from a heart attack
Many people who have had heart attacks are treated with medicine or surgery and then return to normal lives. But in the days just after a heart attack occurs, your physical activities may be restricted. You may be told to avoid straining on the toilet, and you may be given stool softeners. In the hospital, activities such as walking are watched closely.
After you have had a heart attack you may leave the hospital concerned about overdoing it. You may be worried about having sex. You may fear that sex will cause another heart attack or even death. Many couples mistakenly believe sex is risky and avoid it. Research has shown that sex puts less of a strain on the heart than most people think. You may also avoid holding or caressing because you think these activities may lead to intercourse. These fears may place a strain on your life and your relationships. Many people who have a heart attack become depressed afterward. Although depression is easily treated, you may not seek or accept treatment. You and your relationships may suffer as a result.
Sex is a normal and healthy part of relationships and is important to self-esteem. To avoid needless fear and worry, ask your doctor about sex after a heart attack before you leave the hospital.
You may have an exercise test before or shortly after you leave the hospital. This test helps determine a safe level of activity for you. Sexual intercourse is considered as mild to moderate exercise. Most people can safely resume sexual activity as soon as they leave the hospital. In some cases, your doctor may advise a delay until your strength improves.
Angina is discomfort that occurs when not enough oxygen reaches the heart muscle. It is usually caused by exertion. Angina may be felt in the upper chest under the breastbone and may travel down the left arm. It may also be felt in the jaw, back, or neck instead of the chest. Medicines such as nitroglycerin may be prescribed by your doctor to prevent angina. If you have angina during sex, talk with your doctor. Changing your medicine may solve the problem.
Side effects of drugs
Many medicines (such as those used to treat high blood pressure or heart problems) can decrease your interest in sex or affect your sexual performance. Men may have trouble having erections. Both men and women may have trouble having orgasms. Tell your doctor if you notice changes in your interest in or enjoyment of sex after starting a new drug or increasing the dosage of one that you have been taking. He or she can change your prescription, which may fix the problem. Don’t wait too long for things to improve, and don’t be embarrassed to ask your doctor questions. Do not use medicines to treat erectile dysfunction such as Viagra unless you discuss it with your doctor first. Taking Viagra while you are taking nitrate medicines could cause you to get dizzy, faint, or even have a heart attack or stroke.
To help overcome fear and anxiety related to sex after a heart attack:
- Ask your doctor for his or her suggestions.
- Do not have sex right after a heavy meal.
- Try to have sex only when you feel rested.
- Focus on touching, sharing, and closeness by using sex play, mutual pleasuring (mutual masturbation), and self pleasuring (masturbation) to orgasm.
- Talk to your sexual partner. Discuss your fears and anxieties with a doctor or counselor. Counseling may help you and your partner set realistic expectations and reduce fears.